Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Denver/Boulder, CO

May 17, 2019Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 17, 2019, 2:41 PM MDT for Morgan County, Weld County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2019, 2:41 PM MDT (20:41 UTC)
Expired
May 17, 2019, 3:30 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 75 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:54 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS55 KBOU 172041
SVRBOU
COC087-123-172130-
/O.NEW.KBOU.SV.W.0013.190517T2041Z-190517T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
241 PM MDT Fri May 17 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Weld County in northeastern Colorado...
  Northwestern Morgan County in northeastern Colorado...

* Until 330 PM MDT.

* At 240 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles south of Keota to 3 miles north of Roggen,
  or along a line extending from 28 miles northwest of Fort Morgan to
  23 miles southeast of Greeley, moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Southeastern Greeley, Evans, LaSalle, Kersey, Purcell, Galeton,
  Gill, Jackson Reservoir, Barnesville, Keota, Orchard, Riverside
  Reservoir, Milton Reservoir, Briggsdale, Pawnee Buttes and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4016 10417 4014 10481 4087 10451 4085 10384
TIME...MOT...LOC 2040Z 239DEG 31KT 4060 10413 4023 10438 

HAIL...1.00IN
WIND...70MPH
 
$$

COOPER
2 follow-up statements
701 
WWUS55 KBOU 172055
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
255 PM MDT Fri May 17 2019

COC087-123-172130-
/O.CON.KBOU.SV.W.0013.000000T0000Z-190517T2130Z/
Weld CO-Morgan CO-
255 PM MDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL WELD AND NORTHWESTERN MORGAN COUNTIES...

At 254 PM MDT, severe thunderstorms were located along a line
extending from 5 miles west of Pawnee Buttes to 3 miles south of
Kersey, or along a line extending from 34 miles southwest of Kimball
to 11 miles southeast of Greeley, moving northeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. Hail damage to vehicles is 
         expected.

Locations impacted include...
Southeastern Greeley, Evans, LaSalle, Kersey, Galeton, Gill, Jackson
Reservoir, Barnesville, Keota, Orchard, Riverside Reservoir, Milton
Reservoir, Briggsdale, Pawnee Buttes and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4014 10479 4086 10449 4084 10384 4016 10417
TIME...MOT...LOC 2054Z 242DEG 23KT 4084 10408 4034 10456 

HAIL...1.00IN
WIND...70MPH
 
$$

COOPER
546 
WWUS55 KBOU 172132
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
332 PM MDT Fri May 17 2019

COC087-123-172141-
/O.EXP.KBOU.SV.W.0013.000000T0000Z-190517T2130Z/
Weld CO-Morgan CO-
332 PM MDT Fri May 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4014 10479 4086 10449 4084 10384 4016 10417
TIME...MOT...LOC 2131Z 239DEG 31KT 4100 10373 4050 10421 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:57 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 17, 12:57 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1257 PM MDT Fri May 17 2019

.SHORT TERM...(This evening through Saturday)
Issued at 1255 PM MDT Fri May 17 2019

Lift from the left exit region of the jet is producing showers
and thunderstorms over the mountains, foothills, and nearby
plains. Thunderstorm develop will increase eastward through the
afternoon as lift progresses east. The airmass over northeast
Colorado has become unstable north of a dry line, which nearly
runs parallel to I-70 and across southern Washington county.
Surface based CAPEs across northeast Colorado are 1000-1800 J/kg.
North to northeast winds up to 20 knots, under the southerly jet
max will result in very good shear today. A few supercells should
form by mid afternoon with large hail and damaging winds. Can't
rule out a couple tornadoes as well. Best chance for severe
weather will be from Weld County eastward to the Nebraska border.
Along the Front Range, and farther south scattered to numerous
storms are also expected due to lift from the jet. Less
instability will keep storms a little tamer, though small hail,
brief heavy rain, and wind gusts to 50 mph will be possible.
Storms will end early to mid evening as the airmass stabilizes and
lift from the jet passes.

On Saturday, an upper level trough will move over Colorado. At
the surface cooler temperatures will prevail with highs in the
60s. It will also be drier with dew points in the 30s. However,
cooler aloft will allow the airmass to become unstable Saturday
afternoon. Surface based CAPEs reach up to 800 J/kg. So not,
expecting any severe storms. Because of the drier airmass, main
concern with the storms should be outflow winds gusting to 50 mph.

.LONG TERM...(Saturday night through Friday)
Issued at 1255 PM MDT Fri May 17 2019

For Saturday night into Sunday, ridging will build in over Colorado
with increasing subsidence. Lingering clouds over the region will
last through Sunday morning with drying in the lower levels into the
late afternoon. Enough mid level moisture will keep clouds sticking
around through the day with highs staying in the upper 50s to lower
60s. Lapse rates will be high enough in the mountains for some
convection starting in the afternoon.

For Sunday night into Monday, an upper level low that was in place
over California will move East into the Great Basin region into
Monday. Models are showing the low wrapping into the four corners
region and closing off over eastern CO by Tuesday morning. QG ascent
increases into Monday with -20 to -35 mb/hr by Monday evening. At
the surface, a low will move North pulling in increased ESE flow.
This will help to wrap in moisture and showers onto the plains and
possibly some storms starting Sunday night and continuing into
Monday. Over the higher elevations, snow will be possible above 8000
ft with the help of convection and good lapse rates. Accumulating
snow above 10,000 ft could result in upwards of to a foot by
Monday...especially over the north central mountains with the help
of good upslope flow.

By Tuesday, models slightly diverge on the placement of the upper
low with the GFS having it over the eastern plains and KS border and
the EC taking it further South into the OK panhandle. At lower
elevations, the placement of the surface low will also play a part
in the intensity and amount of rainfall with the GFS placing it
further West over the eastern plains and the EC taking it well into
central Kansas. Both scenarios could bring continued showers to the
plains and accumulating heavy snow to the high country through
Tuesday. By Tuesday night, both models take the upper low into
central Nebraska along with the surface low pressure. Well below
average temperatures will continue with highs Tuesday most likely
not making it out of the 50s.

Tuesday night into Wednesday, models are showing increasing drying
with with the low moving northeast, however, the respite will be
short lived as another upper low will dig into the southern US. Will
refrain from too much detail this far out as models could change.
Stay tuned for updates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM MDT Fri May 17 2019

Showers and thunderstorms will continue to spread east off the
higher terrain. Gusty winds to 45 knots will be likely with the
initial batch of showers and storms. The stronger storms over the
Denver area will be capable of producing brief heavy rain and
small hail in addition to the gusty winds. Storms are expected to
move east of the Denver area by 01Z. Breezy conditions are
expected Saturday afternoon with gusts to 25 knots out of the
northwest. Scattered afternoon showers and storms will again
producing gusty outflow winds up to 40 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
Hazardous weather outlook, May 17, 11:12 AM MDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Fri May 17 2019

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Fri May 17 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms over the mountains will
spread east onto the Front Range and eastern plains through the
late morning and afternoon. Some storms will become severe with
large hail and damaging winds. A tornado or two will also be
possible. The best chance for severe weather will be east of I-25
and north of I-76. Elsewhere, wind gusts to 50 mph, brief heavy
rain, and small hail will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance of showers and thunderstorms for Saturday.
Sunday will see cloudy and cool conditions with a chance of storms
mainly over the higher terrain. Accumulating snow will be
possible over the higher elevations Sunday night into Monday.
Showers will increase in coverage on Monday over the higher
terrain and plains with below normal temperatures extending into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening for
areas north and northeast of Fort Morgan.

In the hours before

Special weather statement, May 17, 1:13 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Denver CO
113 PM MDT Fri May 17 2019

COZ038-172000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
113 PM MDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
200 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Fort Collins, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northeastern Fort Collins and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4062 10494 4057 10495 4057 10503 4078 10508
      4078 10492
TIME...MOT...LOC 1912Z 178DEG 19KT 4060 10499

COOPER
Local storm report, May 17, 2:13 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
213 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             8 W GREELEY             40.42N 104.90W
05/17/2019  M1.25 INCH       WELD               CO   TRAINED SPOTTER

&&
Local storm report, May 17, 2:21 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
221 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             FREDERICK               40.10N 104.94W
05/17/2019  M1.00 INCH       WELD               CO   PUBLIC

0131 PM     HEAVY RAIN       1 S WAVERLY             40.71N 105.08W
05/17/2019  M1.27 INCH       LARIMER            CO   PUBLIC

1216 PM     HAIL             2 E SUNSHINE            40.06N 105.33W
05/17/2019  M0.70 INCH       BOULDER            CO   PUBLIC

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:13 PM MDTSpecial Weather StatementBOULarimer47 min
May 17, 2:05 PM MDTSevere Thunderstorm WarningBOUWeld40 min
May 17, 3:01 PM MDTSevere Thunderstorm WarningBOUWeld32 min
May 17, 3:18 PM MDTSevere Thunderstorm WarningBOUSedgwick28 min
May 17, 3:47 PM MDTSpecial Weather StatementBOULogan43 min
May 17, 3:49 PM MDTSevere Thunderstorm WarningBOULogan, Weld41 min
May 17, 3:55 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick50 min
May 17, 4:01 PM MDTSpecial Weather StatementBOUMorgan44 min
May 17, 4:23 PM MDTSevere Thunderstorm WarningBOULogan52 min
May 17, 4:47 PM MDTSevere Thunderstorm WarningBOULogan43 min
May 17, 5:23 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick8 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.